"Whoever degrades another, degrades me." Walt Whitman, Leaves of Grass
Seth Speken was a 23 year old man who lived his entire life in the Riverdale section of the Bronx. He died on August 27, 1993 at Columbia Presbyterian Hospital in the City of New York.
A Few Facts About Seth
Seth was a bright student, and was admitted to a school for the gifted in New York City called the Hunter Campus School when he stated high school. At around 16 years of age he developed Crohn's Disease. He lost a year of school due to this but was able to graduate. In school, he loved and excelled at French.
Seth went to a Lehman College, near Riverdale. In the last 2 years of college, he developed Panic Disorder. In spite of his medical problems, he did well in school right up until the end.
Seth was a good person, in the true meaning of the word. Some idea of how those of us who knew Seth felt about him can be found in a poem read at his funeral.
My Treatment of My Son
When I learned about Seth's Crohn's Disease when he was 16, I began a study of the disease and many different approaches to its treatment. I concentrated on various areas of 'mind-body' medicine as can be seen in my curriculum vitae. He also saw a Crohn's Disease specialist but could not take the traditional medications due to side effects.
Seth did not recover from the disease, but over the last 2 years of his life he did seem to be improving. He continued to suffer from persistent cramping, however.
Seth was a Psychology major in college. From his reading he concluded that Panic Disorder was biologically based and not amenable to psychotherapy. He also tried Biofeedback techniques, without success, to control panic attacks .
Over the last year and a half of his life, I prescribed Xanax to him for the panic attacks. My treatment followed recommendations in the standard Psychiatric literature. He was physiologically dependent on the medication. It is well recognized among psychiatrists that there are times when dependency cannot be avoided. This was particularly true in Seth's case because due to his Crohn's Disease he could not take other psychotropic medication which caused severe constipation.
The treatment was very successful until the end. He was able to stay in class and received almost all A's.
Click for Next Page Click for HomePage Click for Preface